Limits...
Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease.

Mawri S, Jain T, Shah J, Hurst G, Swiderek J - J Intensive Care (2015)

Bottom Line: Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications.In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin.Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Henry Ford Hospital, 2799 W Grand Blvd, Detroit, MI 48202 USA.

ABSTRACT
Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications. Antibiotics are the most commonly implicated drugs; however, there have only been two previous reports of vancomycin-induced AGEP in the literature. In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin. Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support. The patient promptly responded to systemic steroid therapy with complete resolution of AGEP. In addition to highlighting the implication of vancomycin in AGEP, we herein discuss the clinical presentation, diagnosis, and management of AGEP, particularly in severe cases admitted to the intensive care unit.

No MeSH data available.


Related in: MedlinePlus

Histopathology of skin biopsy revealing spongiotic epidermis with focal parakeratosis, exocytosis, and spongiotic vesicles, along with papillary dermal edema, superficial dermal perivascular inflammatory infiltrate, and mixed dermal interstitial inflammation with eosinophils (H&E, ×10). The arrow points to the "papillary dermal edema and superficial dermal perivascular inflammatory infiltrate"
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4641343&req=5

Fig2: Histopathology of skin biopsy revealing spongiotic epidermis with focal parakeratosis, exocytosis, and spongiotic vesicles, along with papillary dermal edema, superficial dermal perivascular inflammatory infiltrate, and mixed dermal interstitial inflammation with eosinophils (H&E, ×10). The arrow points to the "papillary dermal edema and superficial dermal perivascular inflammatory infiltrate"

Mentions: While in the intensive care unit, the patient was continued on empiric broad-spectrum antibiotic coverage and given additional intravenous fluid boluses. He continued to have tachycardia, tachypnea, increased work of breathing, and fevers reaching 39 °C. The skin examination worsened, with more diffuse skin involvement and development of edema of the face. Laboratory investigation revealed bandemia (28 %). He developed increasing somnolence, reduced urine output, signs of volume overload with elevated central venous pressure (14 mmHg), and increasing oxygen requirements. Vasopressors were started for hypotension. The infectious work-up was negative to date, including multiple sets of negative blood cultures. Histopathological examination of the skin punch biopsy revealed sub-corneal and intraepidermal pustules, widespread spongiosis, and neutrophil infiltration around the vessels in the papillary dermis—findings consistent with acute generalized exanthematous pustulosis (Fig. 2). In light of the patient’s worsening clinical status and apparent lack of response to topical steroids, he was started on high-dose steroids with Solu-Medrol 80 mg IV daily per recommendations from the dermatology consult team. The patient’s weight was 79.5 kg; thus, steroid dosing was determined using 1 mg/kg dosing calculation, which has been shown to be an effective starting dose for severe AGEP and similar dermatologic conditions.Fig. 2


Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease.

Mawri S, Jain T, Shah J, Hurst G, Swiderek J - J Intensive Care (2015)

Histopathology of skin biopsy revealing spongiotic epidermis with focal parakeratosis, exocytosis, and spongiotic vesicles, along with papillary dermal edema, superficial dermal perivascular inflammatory infiltrate, and mixed dermal interstitial inflammation with eosinophils (H&E, ×10). The arrow points to the "papillary dermal edema and superficial dermal perivascular inflammatory infiltrate"
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4641343&req=5

Fig2: Histopathology of skin biopsy revealing spongiotic epidermis with focal parakeratosis, exocytosis, and spongiotic vesicles, along with papillary dermal edema, superficial dermal perivascular inflammatory infiltrate, and mixed dermal interstitial inflammation with eosinophils (H&E, ×10). The arrow points to the "papillary dermal edema and superficial dermal perivascular inflammatory infiltrate"
Mentions: While in the intensive care unit, the patient was continued on empiric broad-spectrum antibiotic coverage and given additional intravenous fluid boluses. He continued to have tachycardia, tachypnea, increased work of breathing, and fevers reaching 39 °C. The skin examination worsened, with more diffuse skin involvement and development of edema of the face. Laboratory investigation revealed bandemia (28 %). He developed increasing somnolence, reduced urine output, signs of volume overload with elevated central venous pressure (14 mmHg), and increasing oxygen requirements. Vasopressors were started for hypotension. The infectious work-up was negative to date, including multiple sets of negative blood cultures. Histopathological examination of the skin punch biopsy revealed sub-corneal and intraepidermal pustules, widespread spongiosis, and neutrophil infiltration around the vessels in the papillary dermis—findings consistent with acute generalized exanthematous pustulosis (Fig. 2). In light of the patient’s worsening clinical status and apparent lack of response to topical steroids, he was started on high-dose steroids with Solu-Medrol 80 mg IV daily per recommendations from the dermatology consult team. The patient’s weight was 79.5 kg; thus, steroid dosing was determined using 1 mg/kg dosing calculation, which has been shown to be an effective starting dose for severe AGEP and similar dermatologic conditions.Fig. 2

Bottom Line: Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications.In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin.Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Henry Ford Hospital, 2799 W Grand Blvd, Detroit, MI 48202 USA.

ABSTRACT
Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications. Antibiotics are the most commonly implicated drugs; however, there have only been two previous reports of vancomycin-induced AGEP in the literature. In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin. Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support. The patient promptly responded to systemic steroid therapy with complete resolution of AGEP. In addition to highlighting the implication of vancomycin in AGEP, we herein discuss the clinical presentation, diagnosis, and management of AGEP, particularly in severe cases admitted to the intensive care unit.

No MeSH data available.


Related in: MedlinePlus